Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 148, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2016, 12:05 PM CDT for Bon Homme County, Yankton County, South Dakota. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 12:05 PM CDT (17:05 UTC)
- Expired
- Aug 11, 2016, 12:24 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Bon Homme County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 5.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 315 J/kg
- Mixed-layer CIN
- -422 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WUUS53 KFSD 111705
SVRFSD
SDC009-135-111745-
/O.NEW.KFSD.SV.W.0148.160811T1705Z-160811T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1205 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
NORTHEASTERN BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
* UNTIL 1245 PM CDT
* AT 1205 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TYNDALL...
MOVING EAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN YANKTON AND NORTHEASTERN BON HOMME
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: LESTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4306 9785 4317 9750 4317 9746 4303 9739
4295 9778
TIME...MOT...LOC 1705Z 248DEG 16KT 4302 9776
HAIL...1.00IN
WIND...<50MPH
$$
HANKO2 follow-up statements
121
WWUS53 KFSD 111716
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1216 PM CDT THU AUG 11 2016
SDC009-135-111745-
/O.CON.KFSD.SV.W.0148.000000T0000Z-160811T1745Z/
YANKTON SD-BON HOMME SD-
1216 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHWESTERN YANKTON AND EAST CENTRAL BON HOMME COUNTIES...
AT 1216 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
TABOR...OR 13 MILES EAST OF TYNDALL...MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
LESTERVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4308 9773 4317 9750 4317 9746 4303 9739
4299 9769
TIME...MOT...LOC 1716Z 262DEG 13KT 4305 9762
HAIL...1.00IN
WIND...<50MPH
$$
HANKO451
WWUS53 KFSD 111724
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1224 PM CDT THU AUG 11 2016
SDC009-135-111732-
/O.CAN.KFSD.SV.W.0148.000000T0000Z-160811T1745Z/
YANKTON SD-BON HOMME SD-
1224 PM CDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YANKTON AND EAST
CENTRAL BON HOMME COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHEASTERN BON HOMME AND SOUTHWESTERN YANKTON COUNTIES.
LAT...LON 4308 9773 4317 9750 4317 9746 4303 9739
4299 9769
TIME...MOT...LOC 1721Z 248DEG 16KT 4306 9758
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:52 AM CDT, 5 hours 13 minutes earlier.
Area forecast discussion, Aug 11, 6:52 AM CDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
652 AM CDT THU AUG 11 2016
.SHORT TERM...(Today and Tonight)
Issued at 445 AM CDT Thu Aug 11 2016
Busy night with a large MCS progressing across the CWA with sporadic
reports of damaging winds, but mostly sub-severe through the
overnight hours. 0-3km shear vectors continue to be strong enough
and oriented such that a few short-lived mesovortices continue to be
found along the leading edge of the outflow surge across northwest
Iowa, and will be a concern over the next couple of hours. Outflow
has pushed south of a KSPW to KYKN line, with main frontal boundary
back in the far western CWA toward K9V9.
Forecast concern today involves further convective threat, as well
as a look into hydrological concerns. After early day MCS continues
to work eastward with veering low-level jet and deal with flow over
southern edge of outflow for some lingering storms back into extreme
southeast South Dakota/northeast Nebraska, should have a fairly
quiet early morning. Frontal boundary will work eastward as outflow
pool boundary stalls near the far southern border of the CWA. Wave
in the western plains will be lifting northeast across the area
during the afternoon and early evening. After workout from overnight
convection, cap is much weaker and any limited diurnal heating is
likely to be sufficient to allow convective development during the
afternoon as forcing spreads across the convergence boundary.
Airmass to the south in eastern Nebraska will be relatively
undisturbed and should get very unstable this afternoon.
Thermodynamic conditions suggest perhaps up to 2000 J/kg slightly
elevated CAPE, perhaps slightly greater in parts of northwest Iowa.
Deep layer shear remains somewhat weak for any persistent supercell
structure, more in the realm of multicell, but lined up such that
mergers and training along the slow moving boundaries will be a
great concern. Not out of the question to see an isolated stronger
storm back toward the boundary early afternoon in southeast South
Dakota, but area more likely to approach severe levels will be south
of a KMJQ to KLCG line during the mid afternoon through early
evening.
00z observed precipitable water values on the order of 1.6 to 1.9
inches, which for local raob sites is generally just above the 90th
percentile, but short of record values for the date. Model values
are well overestimated due to convective processes, and cannot be
strictly compared to historical observations, but even then are
looking at an excessively moist environment. With likelihood of
storm motions allowing repeated motion over similar areas, and
rainfall rates similar to those seen in overnight storms from 1 to 2
inches per hour, there will be a flash flood threat during the
afternoon and evening over parts of southwest Minnesota, northwest
Iowa, and extreme northeast Nebraska.
.LONG TERM...(Friday through Wednesday)
Issued at 445 AM CDT Thu Aug 11 2016
Relatively dry pattern expected to continue through the extended
with cooler air filtering into the area on Friday behind a cold
front. With deeper lingering moisture along the southern edge of the
forecast area, could see some diurnal cumulus develop throughout the
day on Friday.
Moisture becomes fairly scarce Saturday into Sunday. While the
winds just above the surface are not overly strong, still expect
good mixing conditions with mostly sunny conditions resulting in
highs on Saturday and Sunday in the 80s.
Moisture appear to be quite limited into next week as well. With
dry atmosphere and quiet zonal upper level pattern, expect mostly
clear conditions to prevail with near to slightly above normal
temperatures throughout the week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 651 AM CDT Thu Aug 11 2016
Convective trends provide the greatest challenge to aviation
elements through the next 12-18 hours. Current convection
dwindling. After line moves through during the predawn hours, a
lingering threat for more isolated shower and thunder activity
will persist south of I-90 through early morning. Storms are
expected to redevelop by afternoon near boundary working through
the area, and could be severe in parts of northwest Iowa through
early evening. Conditions in storms will most likely briefly visit
the MVFR or IFR levels on both ceiling and visibility fronts.
&&
.FSD Watches/Warnings/Advisories...
SD...None.
MN...Flash Flood Watch from 1 PM CDT this afternoon through late
tonight for MNZ080-081-089-090.
IA...Flash Flood Watch from 1 PM CDT this afternoon through late
tonight for IAZ001>003-012>014-020>022-031-032.
NE...Flash Flood Watch from 1 PM CDT this afternoon through late
tonight for NEZ014.
&&
SHORT TERM...Chapman
LONG TERM...BT
AVIATION...ChapmanHazardous weather outlook, Aug 11, 5:26 AM CDT, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 526 AM CDT THU AUG 11 2016 IAZ003-013-014-020>022-031-032-NEZ013-014-121030- DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY- IDA-DIXON-DAKOTA- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME WITH BRIEF HEAVY RAINFALL...WILL GRADUALLY END EARLY THIS MORNING. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AND EVENING. A FEW STORMS COULD BE SEVERE WITH HAIL UP TO HALF DOLLAR SIZE AND WIND GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE BETWEEN 3 PM AND 7 PM. IN ADDITION TO THE SEVERE WEATHER THREAT...STORMS WILL LIKELY PRODUCE PERIODS OF HEAVY RAINFALL...AND MAY TRAIN ACROSS THE SAME AREAS DURING THE LATER AFTERNOON AND EVENING HOURS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM 2 PM TO 10 PM. IAZ001-002-012-MNZ080-081-089-090-121030- LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO REDEVELOP DURING THE AFTERNOON AND EARLY EVENING. AN ISOLATED STORM COULD PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. STORMS WILL ALSO HAVE POTENTIAL TO PRODUCE PERIODS OF HEAVY RAINFALL DURING THE AFTERNOON AND EARLY EVENING. A FLASH FLOOD WATCH HAS BEEN POSTED UNTIL 1 AM FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE BETWEEN 2 PM AND 9 PM. MNZ071-072-097-098-SDZ040-055-056-061-062-065>071-121030- LINCOLN MN-LYON MN-PIPESTONE-ROCK-BROOKINGS-LAKE-MOODY-MCCOOK- MINNEHAHA-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD- UNION- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORM WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO AROUND 60 MPH OR QUARTER SIZE HAIL DURING THE AFTERNOON OR VERY EARLY EVENING. SPOTTY HEAVY RAINFALL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 1 PM TO 8 PM. SDZ038-039-050-052>054-057>060-063-064-121030- BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA- DAVISON-HANSON-CHARLES MIX-DOUGLAS- 526 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS WILL REDEVELOP DURING THE MIDDAY AND AFTERNOON HOURS. AN ISOLATED STORM MAY PRODUCE UP TO DIME SIZE HAIL AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 12:00 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld, Kingsbury, Miner, Sanborn | 45 min |
| Aug 11, 12:12 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Aug 11, 12:53 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury, Lake, Miner | 37 min |
| Aug 11, 1:26 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Lake, McCook, Minnehaha, Moody | 34 min |
| Aug 11, 12:13 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 47 min |
| Aug 11, 12:48 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.